Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 61, NWS Melbourne, FL

July 18, 2019Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 18, 2019, 4:01 PM EDT for Lake County, Orange County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2019, 4:01 PM EDT (20:01 UTC)
Expired
Jul 18, 2019, 4:30 PM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS52 KMLB 182001
SVRMLB
FLC069-095-182030-
/O.NEW.KMLB.SV.W.0061.190718T2001Z-190718T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
401 PM EDT Thu Jul 18 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Lake County in east central Florida...
  Southwestern Orange County in east central Florida...

* Until 430 PM EDT.

* At 400 PM EDT, a severe thunderstorm was located over Horizon West,
  or near Windermere, moving north at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Apopka, Ocoee, Winter Garden and Windermere. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2860 8176 2867 8146 2864 8146 2864 8145
      2847 8139 2839 8168
TIME...MOT...LOC 2000Z 165DEG 7KT 2848 8159 

HAIL...0.75IN
WIND...60MPH
 
$$

Bragaw
1 follow-up statement
166 
WWUS52 KMLB 182027
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
427 PM EDT Thu Jul 18 2019

FLC069-095-182036-
/O.EXP.KMLB.SV.W.0061.000000T0000Z-190718T2030Z/
Lake FL-Orange FL-
427 PM EDT Thu Jul 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE AND
SOUTHWESTERN ORANGE COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds, lightning, and heavy rain are still possible with this 
thunderstorm.

LAT...LON 2860 8176 2867 8146 2864 8146 2864 8145
      2847 8139 2839 8168
TIME...MOT...LOC 2026Z 165DEG 7KT 2853 8160 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:04 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 18, 3:04 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
304 PM EDT Thu Jul 18 2019

.DISCUSSION...
Through tonight...Light SE prevailing flow, sea breeze boundaries
and outflows associated with early convection over the far SE CWA
will help transition isolated, mid afternoon convection over the
eastern CWA to scattered coverage over the western CWA later this
afternoon through the early evening. Early morning marine
convection expected again over the southern waters, with a few
onshore-moving showers, mainly south of Sebastian during early
morning/sunrise hours. Mins in the mid 70s.

Fri-Sun...No notable change in position of ridge over the
peninsula will lead to persistence forecast. Inland areas will be
favored for higher pcpn chcs due to mid-late afternoon boundary
collisions, with light onshore component steering level winds.
some veering of upper winds to more southerly component during
the weekend should allow for locations along the coast north of
the Cape to see improving rain chcs. Expect highs in the L-M 90s
with heat indices 100-105, and lows in the M to U 70s.

Next Week...Ltst guid from GFS shows a little more progressive
weakening of ridge, and or displacement to the south of the area
(as shown by Euro) by Tue and continuing through midweek. A
little higher rain chcs begin to develop by Tue and an improved
rainfall prospect during Tue, and through midweek should improve
the dry conditions, especially along the immediate coast, where
many places have not had measurable rainfall in over a week.

&&

.AVIATION...
Highest chances for showers and storms will gradually transition
from the coast and toward the interior terminals from mid afternoon
into the evening hours.  Most activity will then diminish around 00Z
this evening except closer to 01Z-02Z for LEE. VFR for tonight into
Friday but could see a few showers around SUA by late morning.

&&

.MARINE...
Through tonight...Ridge axis across the Atlantic waters will
maintain favorable wind/sea conditions. SE/S winds 5-10 kts with
seas 1-3 ft. Redevelopment of isolated thunderstorms late tonight,
mainly over the Gulf Stream. A few showers may work onshore the
coast south of Sebastian Inlet very late tonight into the morning
hours.

Fri-Sun...Favorable winds and seas with dominant surface ridge
over the marine area. Winds largely 7-12 kts, or less with seas
1-3 ft.

Extended...Early next week shows continuation of favorable open
water conditions with S-SE winds becoming more southerly, to an
offshore component by Wed. Seas averaging 2-3 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  74  92 /  10  40  20  30
MCO  76  93  75  94 /  10  40  20  40
MLB  78  89  76  90 /  10  30  20  30
VRB  75  90  74  90 /  20  30  20  30
LEE  76  92  75  96 /  20  50  20  40
SFB  76  93  76  95 /  10  50  20  40
ORL  77  93  76  95 /  10  50  20  40
FPR  75  90  73  91 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Spratt
RADAR/DSS...Glitto
AVIATION/RADAR....Combs
Hazardous weather outlook, Jul 18, 11:31 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1131 AM EDT Thu Jul 18 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190015-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1131 AM EDT Thu Jul 18 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will develop over portions of the
coastal counties through early afternoon as the sea breeze
strengthens. Storm coverage and intensity will increase over
the interior counties, especially between mid afternoon and
early evening. Storm motion will be toward the northwest at
5 to 10 mph. The primary storm hazards today will be dangerous
lightning strikes, gusty winds up to 50 mph, and heavy downpours.

.EXCESSIVE HEAT IMPACT...
Afternoon high temperatures will range from near 90 along the
coast to 95 inland, leading to heat index values near 100 degrees
along the coast, and up to 107 degrees well inland. If spending
time outdoors, take frequent breaks and hydrate often.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered thunderstorms will affect some of the nearshore Atlantic
waters through mid afternoon, and the interior lakes during the
mid afternoon until early evening. Gusty winds up to 40 knots
will be possible along with dangerous lightning strikes. Storm
motion will be slow toward the northwest.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered afternoon thunderstorms are expected each day. The
primary threats will be cloud to ground lightning and gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Spratt

In the hours before

Special weather statement, Jul 18, 3:31 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT Thu Jul 18 2019

FLZ045-046-182015-
Orange FL-Seminole FL-
331 PM EDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND
SOUTHWESTERN ORANGE COUNTIES UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bay Lake to near Lake Jessup. These storms were
nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Sanford, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2877 8124 2867 8109 2841 8130 2835 8149
      2835 8165 2854 8166
TIME...MOT...LOC 1930Z 070DEG 3KT 2838 8157 2869 8120

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:31 PM EDTSpecial Weather StatementMLBOrange, Seminole44 min
Jul 18, 4:23 PM EDTSpecial Weather StatementMLBLake37 min
Jul 18, 4:27 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole48 min
Jul 18, 4:41 PM EDTAreal Flood AdvisoryMLBOrange, Seminole48 min
Jul 18, 4:57 PM EDTSevere Thunderstorm WarningMLBLake, Orange22 min
Jul 18, 5:06 PM EDTSpecial Weather StatementMLBOsceola39 min
Jul 18, 5:17 PM EDTSpecial Weather StatementMLBOsceola88 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.